Toxicology Fact or Fiction: Inducing Vomiting

image.aspx

For years, it was common practice to induce vomiting (make someone throw up) when poisoning was suspected. Syrup of ipecac was a common medication to be found in refrigerators around the country. Many people still believe that this is the first thing to do in poisoning, or potential poisoning situations.

In fact, inducing vomiting, regardless of the substance ingested, is no longer recommended by toxicologists or Poison Centers. In many cases, trying to make someone vomit, whether or not you are successful, is actually more dangerous than the substance ingested and, even in the case of true poisonings, often does more harm than good.

Ipecac is no longer available for this very reason, though PPC staffers are often told a parent has tried to force a child to gag with a finger or the handle of a toothbrush or that a person who took the wrong medications or ingested a substance accidentally has done the same to him/herself. This can be problematic for many reasons, the two most important of which are:

  1. The mucus membranes of the mouth and throat (the pink tissue) are fragile and easily damaged and even small scratches can lead to pain; contamination of the mouth, throat, or esophagus; serious infection. There is also the potential to damage the victim’s teeth if the effort is forceful or, as is often the case with children, they are squirming or fighting the attempt. Damaged teeth can lead to pain, choking, and infection, which may require dental work or even oral surgery.
  2.  Forcing someone to vomit may lead to something called aspiration, especially in children. Aspiration is when an object or fluid is pulled into the lungs due to choking or “swallowing wrong.” Aspirating vomit can cause the lungs to be irritated and can even cause aspiration pneumonia (a pneumonia cause not by a virus or bacteria but by a foreign object taking up space that is usually used for air exchange). Aspiration pneumonia can be very dangerous and may require a hospital stay. If the lungs are seriously damaged, the victim may even need mechanical ventilation (to be put on a breathing machine). Many medications have drowsiness as a side effect and people who are sleepy are more likely to choke and aspirate.

If someone vomits on their own after an ingestion, there are less likely to be problems because that person’s body is acting on a reflex and is more prepared to protect the airway from a foreign substance.

Your local poison center is available 24 hours a day, 7 days a week, 365 days a year to answer any questions you might have concerning this, or any other, exposure. To be routed to your regional poison center, call 1-800-222-1222.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s